All About Multiple Sclerosis

More MS news articles for March 2004

Lipoatrophy in patients with multiple sclerosis on glatiramer acetate

http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list_uids=15038472

Can J Neurol Sci. 2004 Feb;31(1):58-63
Edgar CM, Brunet DG, Fenton P, McBride EV, Green P.
MS Clinic, Kingston General Hospital and Department of Medicine, Queen's University, Kingston, Ontario, Canada.

BACKGROUND:

Patients with relapsing remitting multiple sclerosis on the disease modifying therapy of glatiramer acetate may be experiencing an adverse reaction of lipoatrophy at the sites of their subcutaneous injections.

The purpose of this study was to complete a full examination of the injection site areas for users of glatiramer acetate, and to examine the relationship between lipoatrophy and patient characteristics.

METHODS:

Glatiramer acetate users were identified by means of chart review.

Over six months, during regular clinic appointments, assessment included a full examination of injection site areas including visual inspection and manual palpation.

Additional patient and clinical characteristics were obtained by means of chart review and patient questioning.

RESULTS:

Seventy-six patients had been or were current users of glatiramer acetate.

Of these, 34 (45%) had evidence of lipoatrophy in at least one injection site area.

All were female, and five had severe, nine had moderate and 20 had mild lipoatrophy.

In some cases, lipoatrophy occurred within months of therapy initiation.

Case reviews are included for five of the 34 patients, along with photographs of the lipoatrophy, a magnetic resonance image and comments on skin biopsies.

CONCLUSIONS:

Prevalence of lipoatrophy was much higher than expected.

Possible reasons for this adverse reaction are explored and suggested treatment recommendations are reviewed.

Lipoatrophy can be very disfiguring and is thought to be permanent, and the psychological impact can be significant.

It is, therefore, important that patients be aware of the possibility of lipoatrophy, be able to identify it and discontinue injecting in areas where it is identified.